Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Some results on the Šarkovskiĭ partial ordering of permutations

Author: Irwin Jungreis
Journal: Trans. Amer. Math. Soc. 325 (1991), 319-344
MSC: Primary 58F08; Secondary 58F03, 58F10
MathSciNet review: 998354
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $ \pi $ is a cyclic permutation and $ x$ is a periodic point of a continuous function $ f:{\mathbf{R}} \mapsto {\mathbf{R}}$ with $ {\text{period}}(x) = {\text{order}}(\pi) = n$, then we say that $ x$ has type $ \pi $ if the orbit of $ x$ consists of points $ {x_1} < {x_2} < \cdots < {x_n}$ with $ f({x_i}) = {x_{\pi (i)}}$. In analogy with Sarkovskii's Theorem, we define a partial ordering on cyclic permutations by $ \theta \to \pi $ if every continuous function with a periodic point of type $ \theta $ also has a point of type $ \pi $. In this paper we examine this partial order form the point of view of critical points, itineraries, and kneading sequences. We show that $ \theta \to \pi $ if and only if the maxima of $ \theta $ are "higher" and the minima "lower" than those of $ \pi $, where "higher" and "lower" are precisely defined in terms of itineraries. We use this to obtain several results about $ \to$: there are no minimal upper bounds; if $ \pi $ and $ \theta $ have the same number of critical points (or if they differ by $ 1$ or sometimes $ 2$), then $ \theta \to \pi $ if and only if $ \theta \to {\pi_\ast}$ for some period double $ {\pi_\ast}$ of $ \pi $; and finally, we prove a conjecture of Baldwin that maximal permutations of size $ n$ have $ n - 2$ critical points, and obtain necessary and sufficient conditions for such a permutation to be maximal.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F08, 58F03, 58F10

Retrieve articles in all journals with MSC: 58F08, 58F03, 58F10

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society